Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 262, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 6, 2017, 6:37 PM CDT for Barton County, Ellsworth County, Rice County, Kansas. It was in force for 53 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 6:37 PM CDT (23:37 UTC)
- Expired
- Oct 6, 2017, 7:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 70.0 mph
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 124 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 6:50 PM CDT | HAIL 1.25 | 5 Sw Bushton, KS | |
| Oct 6, 6:52 PM CDT | HAIL 1.25 | 4 Sw Bushton, KS | QUARTER TO HALF DOLLAR SIZED HAIL HALF WAY BETWEEN ELLINWOOD AND BUSHTON |
| Oct 6, 6:56 PM CDT | TORNADO | 1 Nw Chase, KS | DAMAGE SURVEY FOUND A BRIEF TOUCHDOWN NW OF CHASE. TORNADO RATED AN EF-0 WITH MAX WINDS ESTIMATED AT 85 MPH. DAMAGE WAS TO A SHEET METAL ROOF FROM A CHICKEN FARM. |
| Oct 6, 7:00 PM CDT | FUNNEL CLOUD | 3 Ne Chase, KS | |
| Oct 6, 7:00 PM CDT | TSTM WND DMG | 3 Nw Ellinwood, KS | MULTIPLE POLES SNAPPED AND BLOCKING HWY 56 |
| Oct 6, 7:16 PM CDT | HIGH SUST WINDS 60 | Geneseo, KS | |
| Oct 6, 7:16 PM CDT | HAIL 1 | Geneseo, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 453 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
116
WUUS53 KICT 062337
SVRICT
KSC009-053-159-070030-
/O.NEW.KICT.SV.W.0262.171006T2337Z-171007T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
637 PM CDT FRI OCT 6 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Rice County in central Kansas...
Southern Ellsworth County in central Kansas...
Southeastern Barton County in central Kansas...
* Until 730 PM CDT
* At 635 PM CDT, a severe thunderstorm was located near Ellinwood,
moving northeast at 35 mph.
This is a very dangerous thunderstorm!
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Ellsworth, Ellinwood, Claflin, Kanopolis, Chase, Holyrood, Bushton,
Geneseo, Lorraine, Frederick, Silica and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous thunderstorm. Prepare immediately for large
destructive hail capable of producing significant damage. People
outside should move to shelter inside a strong building
immediately! Stay away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 9816 3846 9792 3828 9858 3844 9869
TIME...MOT...LOC 2335Z 241DEG 29KT 3841 9853
HAIL...2.75IN
WIND...70MPH
$$
ES2 follow-up statements
989
WWUS53 KICT 062355
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
655 PM CDT FRI OCT 6 2017
KSC009-053-159-070030-
/O.CON.KICT.SV.W.0262.000000T0000Z-171007T0030Z/
Rice KS-Ellsworth KS-Barton KS-
655 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN RICE...SOUTHERN ELLSWORTH AND SOUTHEASTERN BARTON
COUNTIES...
At 653 PM CDT, a severe thunderstorm was located near Bushton, or 10
miles east of Claflin, moving northeast at 35 mph.
This is a very dangerous thunderstorm!
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Ellsworth, Ellinwood, Claflin, Kanopolis, Chase, Holyrood, Bushton,
Geneseo, Lorraine, Frederick, Silica and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous thunderstorm. Prepare immediately for large
destructive hail capable of producing significant damage. People
outside should move to a shelter inside a strong building
immediately! Stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 9816 3846 9792 3828 9858 3844 9869
TIME...MOT...LOC 2353Z 244DEG 30KT 3847 9835
HAIL...2.75IN
WIND...70MPH
$$
ES310
WWUS53 KICT 070008
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
708 PM CDT FRI OCT 6 2017
KSC009-053-159-070030-
/O.CON.KICT.SV.W.0262.000000T0000Z-171007T0030Z/
Rice KS-Ellsworth KS-Barton KS-
708 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN RICE...SOUTHERN ELLSWORTH AND SOUTHEASTERN BARTON
COUNTIES...
At 707 PM CDT, a severe thunderstorm was located near Geneseo, or 12
miles north of Lyons, moving northeast at 35 mph.
This is a very dangerous thunderstorm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Ellsworth, Ellinwood, Claflin, Kanopolis, Chase, Holyrood, Bushton,
Geneseo, Lorraine, Frederick, Silica and Cheyenne Bottoms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter inside a strong building immediately! Stay away
from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 9816 3846 9792 3828 9858 3844 9869
TIME...MOT...LOC 0007Z 241DEG 29KT 3853 9822
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...70MPH
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 5:42 PM CDT, 55 minutes earlier.
Area forecast discussion, Oct 6, 5:42 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Wichita KS 542 PM CDT Fri Oct 6 2017 .SYNOPSIS... Issued at 234 PM CDT Fri Oct 6 2017 GOES water vapor channels readily indicate a strong shortwave trough across the central Rockies early this afternoon, with a mid-level dry slot (associated with mid-level speed max) from Arizona/New Mexico northeastward into southwest/central Kansas. A quasi-stationary front extended from eastern Nebraska to west- central Kansas, to a surface low in far southeast Colorado. A corridor of anomalously rich Gulf surface dewpoints around 70 degrees fahrenheit stretched from western/central Oklahoma up into central Kansas. Partial to strong insolation/heating was contributing to increasing instability along the frontal zone. && .SHORT TERM...(This evening through Monday night) Issued at 234 PM CDT Fri Oct 6 2017 Main forecast concerns: Severe thunderstorm potential late this afternoon/evening in central/south-central Kansas, and locally heavy rainfall/flooding potential through tonight mainly in central Kansas. The strong shortwave will translate eastward across the Central Plains tonight into early Saturday, which will result in the frontal zone moving southward as a cold front across our forecast area. Mid- level cooling, increased upper-level diffluence, and low-level convergence along the front, will allow for scattered severe storms developing initially near the surface low by late afternoon, then spreading northeastward into central Kansas by early this evening. A few of these initial storms may be supercells through about 00-01 UTC, given west-southwesterly shear vectors of 45-50 knots above a moderate instability axis. Large hail, damaging winds with bowing segments toward the northeast, and perhaps a tornado (mainly southwest to west-central KS) could accompany the supercells. As the deep layer shear vectors back to southwesterly (more parallel to the cold front) and moisture transport strengthens dramatically along/ahead of the front early this evening, storms should congeal into a quasi-linear line of strong-severe storms, with the main threats likely transitioning to heavy rainfall particularly in central Kansas, and strong-severe wind gusts. The severe threat should diminish by late evening as instability wanes, but an organized line of thunderstorms will continue to move southeastward across south-central and southeast Kansas overnight. The storms should be exiting southeast Kansas early Saturday morning. Will maintain the Flood Watch for central Kansas where 1-3 inches of rainfall is possible, with much of the watch area having received about 300% normal rainfall over the past 5 days. Slightly cooler and much drier air will filter into the region in the wake of the cold front Saturday into Saturday night. Sunday looks pleasant as winds becoming light southerly with temperatures warming slightly above normal via full sunshine. The next strong shortwave trough/upper low is progged to move out of the south-central Rockies across the Central/Southern Plains Monday- Monday night. A much stronger cold front is indicated with this system, which will bring a chance of showers and isolated storms Monday into Monday night. A large temperature contrast is likely from northwest to southeast across Kansas Monday afternoon, which makes the high temperature forecast very challenging, depending on exact frontal timing. In general, the southeast half of the state looks warmer than normal, with cooler than normal air in the northwest behind the front. .LONG TERM...(Tuesday through Friday) Issued at 234 PM CDT Fri Oct 6 2017 Cooler than normal temperatures with clear skies are expected behind this system for Tuesday-Wednesday, before temperatures moderate late in the week to slightly above normal. Another upper trough will carve out across the western states late in the week. Precipitation chances with this system could enter the picture toward the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 539 PM CDT Fri Oct 6 2017 Main concern is of course thunderstorms and timing. Thunderstorms will likely be ongoing at start of forecast at KRSL/KGBD. Brief period of MVFR or IFR likely with heaviest rain but that should be short lived. Gusts of 35-40kt are very likely at most sites. Some gusts in the 50-70 knots range will also occur but location/timing are problematic. Front should make good progress across the area with precipitation clearing Southeast KS around daybreak. Drier air/downslope flow and subsidence in wake of shortwave should result in clear skies towards end of the period. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 77 52 80 / 90 10 0 0 Hutchinson 57 76 50 80 / 90 0 0 0 Newton 58 75 52 79 / 90 10 0 0 ElDorado 60 75 52 80 / 90 10 0 0 Winfield-KWLD 61 77 52 80 / 90 20 0 0 Russell 50 75 50 79 / 90 0 0 0 Great Bend 52 75 50 79 / 90 0 0 0 Salina 54 76 52 81 / 90 0 0 0 McPherson 56 76 50 80 / 90 0 0 0 Coffeyville 65 77 52 82 / 90 40 0 0 Chanute 64 76 52 81 / 90 30 0 0 Iola 64 75 52 80 / 90 30 0 0 Parsons-KPPF 65 77 52 82 / 90 40 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KSZ032-033-047>052. && SYNOPSIS...JMC SHORT TERM...JMC LONG TERM...JMC AVIATION...PJH
Hazardous weather outlook, Oct 6, 3:27 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 327 PM CDT Fri Oct 6 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 327 PM CDT Fri Oct 6 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Severe storms will be likely after 5 or 6 pm for areas west of highway 14. This activity will reach the I-135 corridor after 9 pm. Hail to the size of golf balls and 70 mph winds can be expected with the stronger storms, along with heavy rain and associated flooding. Locations along and west of highway 14 will have the best chance to receive large hail. The line of storms is expected to weaken as it moves east of I-135 late tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms will be possible Monday into Monday night. Severe storms are not expected with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Oct 6, 5:39 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 PM CDT FRI OCT 6 2017
KSZ032-033-062315-
Russell KS-Lincoln KS-
539 PM CDT FRI OCT 6 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Russell County in central Kansas...
Northern Lincoln County in central Kansas...
* Until 615 PM CDT
* At 537 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 8 miles southwest of Luray, or 10
miles north of Russell...moving northeast at 40 mph.
Hail up to the size of nickels and winds up to 50 mph are possible
with this storm.
* Locations impacted include...
Russell, Lucas, Luray, Barnard, Waldo and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch, number 495, remains in effect until
1100 PM CDT for central Kansas.
LAT...LON 3922 9803 3916 9800 3890 9887 3908 9896
3913 9883 3913 9849 3922 9849
TIME...MOT...LOC 2238Z 246DEG 33KT 3903 9882
ESLocal storm report, Oct 6, 6:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
606 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 6 SW GREAT BEND 38.30N 98.89W
10/06/2017 E2.50 INCH BARTON KS STORM CHASER
&&
MWMLocal storm report, Oct 6, 6:17 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL GREAT BEND 38.36N 98.81W
10/06/2017 M1.00 INCH BARTON KS LAW ENFORCEMENT
&&
MWMLocal storm report, Oct 6, 6:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 2 E GREAT BEND 38.36N 98.77W
10/06/2017 M1.50 INCH BARTON KS STORM CHASER
&&
MWMLocal storm report, Oct 6, 6:22 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL GREAT BEND 38.36N 98.81W
10/06/2017 M1.00 INCH BARTON KS TRAINED SPOTTER
NICKEL TO QUARTER REPORTED
&&
MWMLocal storm report, Oct 6, 6:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL GREAT BEND 38.36N 98.81W
10/06/2017 E1.75 INCH BARTON KS TRAINED SPOTTER
SPOTTER REPORTED UP TO GOLF BALL SIZE HAIL ON THE FAR
EAST SIDE OF GREAT BEND. HEAVY RAIN AND STREET FLOODING
HAS ALSO BEEN REPORTED.
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 8:55 AM CDT | River Flood Warning | ICT | Reno, Rice | 6 days |
| Oct 6, 3:33 PM CDT | Special Weather Statement | ICT | Lincoln | 27 min |
| Oct 6, 5:39 PM CDT | Special Weather Statement | ICT | Lincoln | 36 min |
| Oct 6, 5:47 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| Oct 6, 6:32 PM CDT | Areal Flood Warning | ICT | Barton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.